Iowa, 2012

Damaging Wind in Iowa, July 7, 2012

July 7, 2012 · NWS DVN · 1 event in 1 county or zone

A cold front moving into eastern Iowa and northwest Illinois managed to develop isolated severe thunderstorms during the late afternoon and early evening of July 7, 2012. The airmass ahead of the front was very unstable but the shear was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moving into eastern Iowa and northwest Illinois managed to develop isolated severe thunderstorms during the late afternoon and early evening of July 7, 2012. The airmass ahead of the front was very unstable but the shear was weak. The thunderstorms produced 60 mph winds at Bleidorn, Iowa in Clinton county. Another isolated severe thunderstorm near Sterling, Illinois in Whiteside county produced 60 mph winds. The public reported several large diameter tree limbs down along with power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:01 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 2:01 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT SAT JUL 7 2012

.SYNOPSIS...
THE MUCH ANTICIPATED COLD FRONT EXTENDED FROM SOUTH OF KDBQ
THROUGH KIOW AND ON THROUGH SOUTH CENTRAL IOWA AND NORTHWEST
MISSOURI EARLY THIS AFTERNOON. THE AIRMASS AHEAD OF THE FRONT HAS
DRIED OUT CONSIDERABLY AS TEMPERATURES CLIMBED TO NEAR OR JUST
ABOVE 100 DEGREES. ON THE COOL SIDE OF THE FRONT...TEMPERATURES
REMAIN IN THE LOW TO MID 90S BUT DEW POINTS WERE STILL IN THE LOW
TO MID 70S KEEPING. DRIER AIR WAS NOT FAR AWAY THOUGH WITH 60 DEW
POINTS PUSHING INTO NORTHERN IA THIS AFTERNOON. WEAK CONVERGENCE
ALONG THE FRONT HAS NOT BEEN ENOUGH TO POP ANY THUNDERSTORMS OVER
THE FORECAST AREA SO FAR THIS AFTERNOON. TO OUR EAST THOUGH...A
NICE LAKE BREEZE MOVING WEST THROUGH NORTHERN IL HAS POPPED SOME
ISOLATED STORMS FROM NORTH CENTRAL INTO NORTHERN IL.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
THE COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH THROUGH THE REST
OF THE FORECAST AREA THIS EVENING. AN ISOLATED STORM OR TWO ALONG
THE FRONT CAN/T BE RULED OUT AS THE FRONT MOVES THROUGH DURING PEAK
HEATING AND WITH THE LAKE BOUNDARY MOVING INTO THE NORTHEASTERN
CWFA LATE THIS AFTERNOON. ANY STORM DEVELOPMENT SHOULD BE ISOLATED
SO POPS WERE KEPT IN THE SLIGHT CHANCE TO LOW CHANCE CATEGORIES.
WITH AN ELEVATED THETA-E AXIS LAGGING THE FRONT TONIGHT AND MODELS
ESPECIALLY THE 12Z ECMWF SHOWING SOME WEAK MID LEVEL FORCING
MOVING THROUGH HAVE MAINTAINED SOME LOW POPS SOUTH LATE TONIGHT AND
EARLY SUNDAY MORNING.

THE HEAT WARNING WILL BE MAINTANED THROUGH IT/S EXPIRATION TIME
OF 7PM THIS EVENING GIVEN THE WIDE SPREAD UPPER 90 TO JUST OVER
100 DEGREE TEMPS AND H/I'S AROUND 100 LATE THIS AFTERNOON. COOLER
AIR SETTLING INTO THE REGION TONIGHT WILL BRING RELIEF FROM THE
HEAT. IT LOOKS LIKE TEMPERATURES SHOULD DROP INTO THE UPPER 60S
NORTH TO LOW 70S SOUTH FOR LOWS.

SUNDAY...EAST TO NORTHEAST POST FRONTAL LOW LEVEL FLOW SHOULD BRING
MUCH MORE COMFORTABLE AIR TO THE REGION. SOME LOW POPS WERE
MAINTAINED DURING THE MORNING TO ACCOUNT FOR ANY LINGERING
SHRA/TSRA OTHERWISE THE AREA SHOULD BE DRY.  HIGHS SHOULD BE
MAINLY IN THE 80S WITH UPPER 50 TO LOW 60 DEW POINTS KEEPING
HUMIDITY LEVELS LOW.

DLF

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
THE MAIN THEME OF THE MODELS IS THE UPPER RIDGE RETROGRESSING INTO
THE WESTERN CONUS WHILE A TROF DEVELOPS IN THE EASTERN CONUS. THIS
PATTERN PLACES THE REGION IN NORTHWEST FLOW AND IMPLIED COOLER
TEMPERATURES. HOWEVER...ANY SYSTEMS IN THE FLOW ALOFT WOULD HAVE
LIMITED MOISTURE AS THEY MOVE THROUGH THE AREA. THUS WHILE
TEMPERATURES ARE EXPECTED TO BE COOLER...PRECIPITATION SHOULD
CONTINUE TO REMAIN BELOW NORMAL.

SUNDAY NIGHT THROUGH TUESDAY MAINLY DRY CONDITIONS WITH TEMPERATURES
MUCH CLOSER TO NORMAL CAN BE EXPECTED ACROSS THE AREA. DIURNAL
TEMPERATURE SWINGS MAY BE LARGER THAN NORMAL DUE TO THE DRY GROUND.

TUESDAY NIGHT ON...
MODEL CONSENSUS KEEPS THE AREA QUIET AND DRY THROUGH THE END OF NEXT
WEEK WITH TEMPERATURES CLOSER TO NORMAL. DIURNAL TEMPERATURE SWINGS
WILL LIKELY BE LARGER THAN NORMAL DUE TO THE DRY GROUND.    ..08..

&&

.AVIATION... /ISSUED 1215 PM CDT SAT JUL 7 2012/

A COLD FRONT MOVING SLOWLY SOUTH ACROSS THE REGION AND SHOULD BE
SOUTH OF THE FORECAST AREA BY LATE THIS EVENING. ISOLATED
SHRA/TSRA WILL BE POSSIBLE ALONG THE FRONT LATE THIS AFTERNOON AND
NORTH OF THE FRONT DURING THE OVERNIGHT HOURS. TSRA WAS NOT
MENTIONED IN TAFS SINCE ANY THAT DEVELOP WILL BE SPOTTY BUT VCSH
WAS INCLUDED FOR ALL TAFS OVERNIGHT WHEN THE BETTER MID LEVEL
FORCING WILL MOVE THROUGH THE REGION COULD GENERATE SOME ISOLATED
TO SCATTERED SHRA/TSRA.  OTHERWISE VFR FLIGHT CONDITIONS
CONTINUING OVER THE AREA WITH POST FRONTAL WINDS GRADUALLY VEERING
TO THE NORTHEAST AT ALL SITES BY LATE THIS EVENING.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&
Hazardous weather outlook, Jul 7, 3:37 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CDT SAT JUL 7 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
437 AM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR
MOST OF THE OUTLOOK AREA. HOT AND HUMID CONDITIONS WILL CONTINUE AS
TEMPERATURES SOAR INTO THE UPPER 90S TO AROUND 100 WITH HEAT INDEX
VALUES FROM 100 TO 110. A COOL FRONT PUSHING INTO THE AREA TODAY WILL
PREVENT EXCESSIVE HEAT FROM BUILDING IN AREAS GENERALLY FROM WEST OF
DUBUQUE TO NORTH OF CEDAR RAPIDS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND INTO
THIS EVENING. THERE IS A LOW CHANCE THAT AN ISOLATED STORM MAY BE
ABLE TO PRODUCE A DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12/NICHOLS

In the hours before

Special weather statement, Jul 7, 3:20 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT SAT JUL 7 2012

IAZ053-054-065-066-ILZ007-009-072215-
JACKSON IA-CEDAR IA-CLINTON IA-JONES IA-WHITESIDE IL-CARROLL IL-
420 PM CDT SAT JUL 7 2012

...ISOLATED THUNDERTORMS...

AT 415 PM CDT NATIONAL WEATHER SERVICE RADAR SHOWED ISOLATED
THUNDERTORMS FROM WYOMING IN EASTERN JONES COUNTY IOWA THROUGH
MAQUOKETA AND PRESTON IN JACKSON COUNTY TO JUST EAST OF LANARK IN
CARROLL COUNTY ILLINOIS.

THE STORMS WERE DRIFTING SLOWLY TO THE SOUTHEAST AND HAVE THE
POTENTIAL OF PRODUCING HEAVY DOWNPOURS...WIND GUSTS UP TO 40 MPH AND
FREQUENT LIGHTNING.  SOME SMALL HAIL IS ALSO POSSIBLE.

&&

LAT...LON 4186 8963 4183 9093 4226 9093 4223 9039
      4220 9036 4220 9032 4220 8996 4218 8968
      4194 8968 4193 8963
Local storm report, Jul 7, 3:43 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     4 N HITT                42.05N 89.73W
07/07/2012  E40 MPH          CARROLL            IL   TRAINED SPOTTER

            THE SPOTTER ALSO REPORTED HEAVY RAIN.

&&

DLF
Special weather statement, Jul 7, 3:55 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT SAT JUL 7 2012

ILZ007-009-072300-
CARROLL-WHITESIDE-
455 PM CDT SAT JUL 7 2012

...THUNDERSTORMS WITH TORRENTIAL RAIN AND STRONG WIND...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MILLEDGEVILLE...OR 14 MILES
EAST OF MOUNT CARROLL...MOVING SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MILLEDGEVILLE AROUND 510 PM CDT...

WINDS GREATER THAN 35 MPH AND HEAVY RAIN...ARE EXPECTED WITH THIS
STORM. A SPOTTER REPORTED 2.5 INCHES OF RAIN IN 35 MINUTES JUST
NORTH OF HITT IN EASTERN CARROLL COUNTY WITH THIS STORM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4191 8964 4192 8992 4214 8982 4215 8969
      4209 8968 4194 8968 4193 8965
TIME...MOT...LOC 2153Z 319DEG 6KT 4204 8972

DLF
Local storm report, Jul 7, 3:56 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     MILLEDGEVILLE           41.96N 89.78W
07/07/2012  E40.00 MPH       CARROLL            IL   PUBLIC

            ESTIMATED WINDS OF 30 TO 40 MPH.

0454 PM     HEAVY RAIN       4 N HITT                42.05N 89.73W
07/07/2012  M2.50 INCH       CARROLL            IL   TRAINED SPOTTER

            SPOTTER REPORTED 2.50 INCHES OF RAIN FELL BETWEEN 415 AND
            450 PM CDT. RAIN IS CONTINUING TO FALL LIGHTLY.

&&

DC

The radar

The Quad Cities radar (KDVN), 33 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 7, 4:28 PM CST
Where
Clinton County, 2.57 mi E of Bleidorn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.900, -90.650

The public estimated wind gusts up to 60 mph near Bleidorn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390939.